Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2016, 3:42 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2016, 3:42 PM MDT (21:42 UTC)
- Expired
- Jun 13, 2016, 4:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:45 PM MDT | TSTM WND GST 60 | 2 N Sentinel Butte, ND | 60 TO 70 MPH GUSTS ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS53 KBIS 132142
SVRBIS
NDC007-033-132245-
/O.NEW.KBIS.SV.W.0042.160613T2142Z-160613T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM MDT MON JUN 13 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHWESTERN BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 445 PM MDT
* AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SENTINEL
BUTTE...OR 8 MILES EAST OF BEACH...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MEDORA AROUND 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4708 10398 4714 10336 4672 10337 4681 10401
TIME...MOT...LOC 2142Z 271DEG 16KT 4691 10382
HAIL...1.00IN
WIND...60MPH
$$
AYD4 follow-up statements
094
WWUS53 KBIS 132158
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM MDT MON JUN 13 2016
NDC007-033-132245-
/O.CON.KBIS.SV.W.0042.000000T0000Z-160613T2245Z/
GOLDEN VALLEY ND-BILLINGS ND-
358 PM MDT MON JUN 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES...
AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SENTINEL BUTTE...OR 14 MILES EAST OF BEACH...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MEDORA AROUND 415 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4708 10394 4714 10336 4675 10337 4681 10393
TIME...MOT...LOC 2157Z 263DEG 22KT 4695 10370
HAIL...1.00IN
WIND...60MPH
$$
AYD363 WWUS53 KBIS 132211 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 411 PM MDT MON JUN 13 2016 NDC007-033-132245- /O.CON.KBIS.SV.W.0042.000000T0000Z-160613T2245Z/ GOLDEN VALLEY ND-BILLINGS ND- 411 PM MDT MON JUN 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES... AT 411 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEDORA...OR 18 MILES EAST OF BEACH...MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... MEDORA AROUND 425 PM MDT. THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS OF 60 TO 70 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4709 10382 4714 10336 4677 10337 4685 10381 TIME...MOT...LOC 2211Z 269DEG 16KT 4695 10361 HAIL...0.88IN WIND...60MPH $$ AYD
077
WWUS53 KBIS 132223
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM MDT MON JUN 13 2016
NDC033-132232-
/O.CAN.KBIS.SV.W.0042.000000T0000Z-160613T2245Z/
GOLDEN VALLEY ND-
423 PM MDT MON JUN 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOLDEN VALLEY
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4714 10336 4681 10337 4684 10360 4708 10362
TIME...MOT...LOC 2222Z 271DEG 16KT 4695 10353
$$
NDC007-132245-
/O.CON.KBIS.SV.W.0042.000000T0000Z-160613T2245Z/
BILLINGS ND-
423 PM MDT MON JUN 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WEST CENTRAL BILLINGS COUNTY...
AT 422 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDORA...OR 22
MILES EAST OF BEACH...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL BILLINGS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4714 10336 4681 10337 4684 10360 4708 10362
TIME...MOT...LOC 2222Z 271DEG 16KT 4695 10353
HAIL...<.75IN
WIND...60MPH
$$
AYD602
WWUS53 KBIS 132237
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM MDT MON JUN 13 2016
NDC007-132247-
/O.EXP.KBIS.SV.W.0042.000000T0000Z-160613T2245Z/
BILLINGS ND-
437 PM MDT MON JUN 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BILLINGS COUNTY
WILL EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4714 10336 4681 10337 4684 10360 4708 10362
TIME...MOT...LOC 2236Z 271DEG 16KT 4695 10353
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:44 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 13, 1:44 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 244 PM CDT MON JUN 13 2016 .SHORT TERM...(This evening through Tuesday) Issued at 244 PM CDT Mon Jun 13 2016 The main focus for this afternoon and evening is for the possibility of severe thunderstorms, especially across western ND. Although best area of low level moisture and CAPE values 1000 to 2000 J/KG are expected over far southwest ND into eastern Montana, coincident with bulk shear around 40 knots, latest CAM solutions bring initial convection across northwest ND this afternoon into a somewhat less favorable environment. The main concern will be across the far southwest where greatest instability resides, along with higher values of the significant tornado parameter. SPC just issued a severe thunderstorm watch in southeast Montana and northwest South Dakota adjacent to this area. The upper level shortwave will continue to push across the state on Tuesday supporting showers and thunderstorms. GFS continues to show 2000 J/KG of CAPE on Tuesday across the western half of the state as the upper level trough moves into eastern ND. However, 0-6km bulk shear around 20 kts along with subsidence on the backside of the trough should limit the severe threat. .LONG TERM...(Tuesday night through Monday) Issued at 244 PM CDT Mon Jun 13 2016 Upper level ridge briefly builds across the Northern Plains on Wednesday. SPC outlook extends a marginal risk for severe storms into western ND on Wednesday, where GFS shows up to 3000 J/KG of CAPE along with 40 knots of deep layer shear. The ridge axis continues to shift eastward as the trough over the Pac NW remains nearly stationary and high pressure builds over the southwest CONUS. This puts the Northern Plains in a southwest flow from late Wednesday through the weekend. Will be difficult to time the individual shortwaves in the southwest flow that could enhance convection over our region, but pattern will be relatively active, with periodic chances of strong to severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 244 PM CDT Mon Jun 13 2016 Continue to expect thunderstorms entering western North Dakota late this afternoon and early evening and spread east overnight. At this time a few stronger thunderstorms have developed in northeast Montana and may move into northwest ND mid/late afternoon. A few storms could be strong to severe with large hail and damaging winds across the west. MVFR/IFR stratus may develop late tonight into Tuesday morning across western North Dakota. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JNS LONG TERM...JNS AVIATION...jns
Hazardous weather outlook, Jun 13, 2:35 PM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT MON JUN 13 2016 NDZ001>003-009>011-017>021-031>035-040>046-142045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 335 PM CDT MON JUN 13 2016 /235 PM MDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD INTO WESTERN NORTH DAKOTA THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG STORMS ARE POSSIBLE ACROSS WESTERN NORTH DAKOTA...WITH THE BEST CHANCE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER FAR SOUTHWEST NORTH DAKOTA. STORMS WILL MOVE INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH A DIMINISHING POSSIBILITY OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS WESTERN NORTH DAKOTA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR FACEBOOK OR TWITTER PAGES. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-142045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 335 PM CDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JNS
In the hours before
Special weather statement, Jun 13, 2:18 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 218 PM MDT MON JUN 13 2016 NDZ017-032-132045- MCKENZIE ND-BILLINGS ND- 218 PM MDT MON JUN 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 245 PM MDT... AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF GRASSY BUTTE...OR 31 MILES SOUTH OF WATFORD CITY...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GRASSY BUTTE AROUND 235 PM MDT. SEEK SHELTER INSIDE A BUILDING OR VEHICLE IF THIS STORM APPROACHES YOUR AREA. && LAT...LON 4725 10363 4743 10365 4753 10310 4725 10311 TIME...MOT...LOC 2017Z 263DEG 29KT 4736 10347 AYD
Local storm report, Jun 13, 3:30 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 ENE BEACH 46.92N 103.98W
06/13/2016 M60 MPH GOLDEN VALLEY ND AWOS
&&
ZHLocal storm report, Jun 13, 3:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST BEACH 46.92N 104.00W
06/13/2016 M60 MPH GOLDEN VALLEY ND TRAINED SPOTTER
ALSO PENNY SIZE HAIL.
&&
ZHSpecial weather statement, Jun 13, 3:35 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 435 PM CDT MON JUN 13 2016 NDZ017-132200- MCKENZIE ND- 435 PM CDT MON JUN 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKENZIE COUNTY UNTIL 500 PM CDT/400 PM MDT/... AT 435 PM CDT/335 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF TROTTERS...OR 23 MILES SOUTHEAST OF SIDNEY...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARNEGARD AND RAWSON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4737 10377 4749 10396 4790 10355 4774 10324 TIME...MOT...LOC 2135Z 218DEG 31KT 4755 10373 AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:18 PM MDT | Special Weather Statement | BIS | McKenzie | 27 min |
| Jun 13, 3:00 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 45 min |
| Jun 13, 3:35 PM MDT | Special Weather Statement | BIS | McKenzie | 25 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.